Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

20 year old with kidney stone, blood clots in urine. Taken Levofloxin. Done CT scan. Second opinion?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11722 Questions
20 year-old female. Presented three weeks ago with what was thought to be a kidney stone, 5mm, but turned out to be a milk of calcium something or other. It was removed two weeks ago and stent was put in. Lasted only 3 days on stent due to pain, etc. Since stent removed, have had intermittent pain in back, and bleeding. This has subsided somewhat, but now I'm achy and am passing blood amd blood clots in urine. Had CT yesterday. It showed no new blockages but did show a blood clot in the bladder. Was prescribed Levofloxin and Vesicare. Was told the clot was almost 2 centimeters. Does this sound right? The urologist seemed confused, said he didn't know why this had happened. Should I seek a second opinion? No fever, just feeling tired and a little strange. Have only taken one dose of Levofloxin so far. How will the blood clot pass? How long should it take? When should I begin to feel better and when should the bleeding and clots stop?
Posted Wed, 2 May 2012 in Kidney Conditions
Answered by Dr. Rakhi Tayal 3 hours later
Thanks for posting your query.
It is really concerning that the stent had to be removed after three days. Such kind of procedures do cause some bleeding. This bleeding has caused formation of some clots. You need not worry about the clots. These will pass on their own in a few days.
Regarding your problem I would recommend you that you must take a second opinion from another urologist to know the treatment options that available for you.

Hope this answers your query. I will be glad to answer the follow up queries that you have.
Wishing you good health.
Above answer was peer-reviewed by
Follow-up: 20 year old with kidney stone, blood clots in urine. Taken Levofloxin. Done CT scan. Second opinion? 2 hours later
Thank you for your response.

When they removed the milk of calcium that was causing the blockage, they went up through the urethra and for the first few days after the stent was removed I did not have bleeding. I had major muscle spasm though and was taking valium and advil.

Then the bleeding started with some pressure around the area of the bladder. They put me on Nitrofurantoin, I guess treating for a UTI or bladder infection, but I'm just not sure because I don't recall being given a diagnosis.

Approximately two days later (yesterday), I had an office visit with a CT scan where they saw the blood clot in the bladder and then switched me to the Levofloxin and Vesicare. But the bleeding is very worrisome, probably moreso because I'm not used to seeing red colored water with clots in it in the toilet when I'm done urinating.

I'd just like to know in general how long with the medications I'm on I may continue to have what I believe to be quite a bit of blood in the urine, sometimes with clots. They seem to be worse after I have been lying down for a time and get up to urinate. I'm just tired now and want to feel better.

Thank you for your reply.
Answered by Dr. Rakhi Tayal 4 hours later

Thanks for writing again.

It seems that there might have been some injury while inserting and removing the stent. Such injuries heal on its own in 7 - 10 days. Bladder mucosa has got a very good healing capacity so there is nothing to worry.

Yes, the antibiotics were given to treat / prevent infection which is important in such injuries.

In addition, I also recommend you to drink plenty of water. They will both help in treating infection and recovery of injured mucosa. Hemostatic drugs like tranexaemic acid and ethamsylate may be useful in case the bleeding is severe and persistent.

So you need not worry. You will be fine soon.

Hope my answer is helpful. Write back if you have further queries.

Wishing you a trouble free speedy recovery.

Above answer was peer-reviewed by
Follow-up: 20 year old with kidney stone, blood clots in urine. Taken Levofloxin. Done CT scan. Second opinion? 4 hours later
So if the stent was removed on on about October 4th and the bleeding started a few days later and is now heavier, it should be better very soon or within a few days?

Thank you.
Answered by Dr. Rakhi Tayal 2 hours later

thanks for writing back.

Late bleeding is commonly associated with infection. As soon as the infection subsides, bleeding should stop. It should decrease in 4-5 days of proper antibiotic treatment.

I hope, this helps to answer your query.

Wish you good health.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor